Alert archive / Missouri / River Flood Warnings in 2018

River Flood Warning 139, NWS St. Louis, MO

December 15, 2018Jefferson County, Missouri

NWS St. Louis, MO issued this river flood warning at Dec 15, 2018, 8:11 PM CST for Jefferson County, Missouri. It took effect at Dec 16, 2018, 4:48 AM CST. It was in force for 39 hr.

The area

The outline as issued.

The facts

Issued
Dec 15, 2018, 8:11 PM CST (02:11 UTC)
In effect from
Dec 16, 2018, 4:48 AM CST
Expired
Dec 17, 2018, 7:59 PM CST
In force
39 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Jefferson County, MO

The radar

The St Louis radar (KLSX), 35 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big River at Byrnesville (BYRM7). The gauge peaked at 18.51 ft at Dec 17, 2018, 2:00 AM CST.

actionminormoderate510152012/1612/1712/1812/19
Action stage
13 ft
Minor stage
16 ft
Moderate stage
20 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07018500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

897 
WGUS43 KLSX 160211
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
811 PM CST Sat Dec 15 2018

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Missouri... 

  Big River at Byrnesville

.This Flood Warning is a result of 2 to 3 inches of precipitation over
the past 3 days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC099-170211-
/O.NEW.KLSX.FL.W.0139.181216T1048Z-181219T0243Z/
/BYRM7.1.ER.181216T1048Z.181217T0600Z.181218T0243Z.UU/
811 PM CST Sat Dec 15 2018

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Big River at Byrnesville
* from late tonight to Tuesday evening.
* At 7:45 PM Saturday the stage was 11.6 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by early tomorrow 
  and crest near 19.5 feet by early Monday morning. The river is 
  forecast to fall below flood stage by Monday evening.
* Impact:  At 20.0 feet...South Byrnesville Road goes under water near
  this level.
* Impact:  At 19.1 feet...Backyards and one basement along Burgan 
  Grove Road 2 miles west of House Springs begin to flood.
* Impact:  At 19.0 feet...Dutch Creek Road south of Byrnesville and 
  Byrnesville Road near John McKeever Road north of Byrnesville begin
  to flood.
* Impact:  At 18.1 feet...State Highway BB southeast of Cedar Hill 
  will be closed near this height.
* Impact:  At 18.0 feet...Cedar Hill Road at Cedar Hill and Klondike 
  Road south of Cedar Hill begin to flood near this height.
* Impact:  At 15.5 feet...Rockford Beach Park at the Highway MM bridge
  begins flooding.


&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     12/16  12/17  12/18  12/19  12/20

Big River
  Byrnesville     16.0   11.61      16.5   19.4   12.9    9.3    7.6


&&


LAT...LON 3834 9060 3833 9068 3846 9063 3849 9057




$$
4 follow-up statements
704 
WGUS83 KLSX 161616
FLSLSX
Flood Statement
National Weather Service St Louis MO
1016 AM CST Sun Dec 16 2018

...The flood warning continues for the following river in 
Missouri...
 
  Big River at Byrnesville

.This Flood Warning is a result of around 2 inches of precipitation over 
the past 4 days and no precipitation forecast in the next 48 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor this developing situation and issue 
follow up statements as conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC099-171617-
/O.EXT.KLSX.FL.W.0139.000000T0000Z-181219T0400Z/
/BYRM7.1.ER.181216T1416Z.181217T1200Z.181218T0400Z.UU/
1016 AM CST Sun Dec 16 2018

The Flood Warning continues for
  the Big River at Byrnesville
* until Tuesday evening.
* At  9:45 AM Sunday the stage was 16.4 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 19.0 feet tomorrow morning, 
  then fall below flood stage tomorrow evening.
* Impact:  At 19.1 feet...Backyards and one basement along Burgan 
  Grove Road 2 miles west of House Springs begin to flood.
* Impact:  At 19.0 feet...Dutch Creek Road south of Byrnesville and 
  Byrnesville Road near John McKeever Road north of Byrnesville begin
  to flood.
* Impact:  At 18.1 feet...State Highway BB southeast of Cedar Hill 
  will be closed near this height.
* Impact:  At 18.0 feet...Cedar Hill Road at Cedar Hill and Klondike 
  Road south of Cedar Hill begin to flood near this height.
* Impact:  At 15.5 feet...Rockford Beach Park at the Highway MM bridge
  begins flooding.


&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     12/17  12/18  12/19  12/20  12/21

Big River
  Byrnesville     16.0   16.35      19.0   13.4    9.2    7.6    6.7


&&


LAT...LON 3834 9060 3833 9068 3846 9063 3849 9057




$$
478 
WGUS83 KLSX 170238
FLSLSX
Flood Statement
National Weather Service St Louis MO
838 PM CST Sun Dec 16 2018

...The flood warning continues for the following rivers in 
Missouri...
 
  Big River at Byrnesville

.This hydrologic statement is based on up to 2 inches of precipitation the
past 48 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC099-180238-
/O.EXT.KLSX.FL.W.0139.000000T0000Z-181219T0347Z/
/BYRM7.1.ER.181216T1416Z.181217T1200Z.181218T0347Z.UU/
838 PM CST Sun Dec 16 2018

The Flood Warning continues for
  the Big River at Byrnesville
* until Tuesday evening.
* At  7:45 PM Sunday the stage was 18.1 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 19.0 feet by tomorrow morning, 
  then fall below flood stage tomorrow late evening.
* Impact:  At 19.1 feet...Backyards and one basement along Burgan 
  Grove Road 2 miles west of House Springs begin to flood.
* Impact:  At 19.0 feet...Dutch Creek Road south of Byrnesville and 
  Byrnesville Road near John McKeever Road north of Byrnesville begin
  to flood.
* Impact:  At 18.1 feet...State Highway BB southeast of Cedar Hill 


&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     12/17  12/18  12/19  12/20  12/21

Big River
  Byrnesville     16.0   18.07      19.0   13.2    9.1    7.6    6.7


&&


LAT...LON 3834 9060 3833 9068 3846 9063 3849 9057




$$
374 
WGUS83 KLSX 171504
FLSLSX
Flood Statement
National Weather Service St Louis MO
904 AM CST Mon Dec 17 2018

...The flood warning continues for the following rivers in 
Missouri...
 
  Big River at Byrnesville

.This flood warning is based on up to 2 inches of precipitation the
past 72 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC099-181503-
/O.EXT.KLSX.FL.W.0139.000000T0000Z-181218T2010Z/
/BYRM7.1.ER.181216T1416Z.181217T0745Z.181217T2010Z.UU/
904 AM CST Mon Dec 17 2018

The Flood Warning continues for
  the Big River at Byrnesville
* until Tuesday afternoon.
* At  8:45 AM Monday the stage was 17.9 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* The river is forecast to continue falling to below flood stage by 
  this afternoon.


&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     12/18  12/19  12/20  12/21  12/22

Big River
  Byrnesville     16.0   17.86      10.9    8.5    7.3    6.4    6.0


&&


LAT...LON 3834 9060 3833 9068 3846 9063 3849 9057




$$
952 
WGUS83 KLSX 180159
FLSLSX
Flood Statement
National Weather Service St Louis MO
759 PM CST Mon Dec 17 2018

...The flood warning is cancelled for the following rivers in 
Missouri...
 
  Big River at Byrnesville

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC099-180229-
/O.CAN.KLSX.FL.W.0139.000000T0000Z-181218T2010Z/
/BYRM7.1.ER.181216T1416Z.181217T0745Z.181217T1847Z.UU/
759 PM CST Mon Dec 17 2018

The Flood Warning is cancelled for
  the Big River at Byrnesville.
* At  7:45 PM Monday the stage was 11.5 feet.
* Flood stage is 16.0 feet.
* The river fell below flood stage at 12:47 PM Monday.
* The river will continue falling to 7.3 feet by Wednesday morning.


&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     12/18  12/19  12/20  12/21  12/22

Big River
  Byrnesville     16.0   11.52       9.2    7.3    6.5    6.2    5.9


&&


LAT...LON 3834 9060 3833 9068 3846 9063 3849 9057




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Dec 15, 5:39 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 15, 5:39 PM CST, 2 hours 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
539 PM CST Sat Dec 15 2018

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 327 PM CST Sat Dec 15 2018

The low pressure system that brought rain to the area over the past
couple of days continues to move east. The rain has nearly come to
an end with clouds lingering across southern and eastern portions of
the CWA. A weak surface ridge is slowly building into the region. As
this ridge builds into the area tonight, winds will be light and
should briefly become calm overnight. However, winds will quickly
pickup from the SE as the ridge axis passes to the SE.

This will present a brief opportunity for fog development across
mainly northern and northeast portions of the CWA. This also will be
offset somewhat by lower dewpoints advecting into the region. Have
expanded areal coverage of fog tonight to include northeastern
counties. There is still a fair amount of uncertainty regarding fog
development and exactly where and when it will develop.

On Sun, expect a brief warm up as SW to W flow returns to the area
ahead of an approaching cold front. With ample insolation, have
trended toward the warmer guidance with fropa expected after peak
heating. With CAA returning behind the front Sun night and a clear
sky, have trended toward the cooler guidance again.

Tilly

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 327 PM CST Sat Dec 15 2018

Dry and warmer weather expected across the forecast area on Monday
and Tuesday as surface ridge remains overhead. High temperatures
will be 5 to 10 degrees above normal both days.

By late Tuesday, surface ridge will begin to slide off to our east
as next system approaches the region. 12z model runs still have
differences in timing and strength with this system, so kept what
the NBM loaded into the extended grids. Upper trough over
southwestern U.S. will continue to dig and deepen, then begin to
lift northeastward towards forecast area by Tuesday night. In the
meantime, a decent northern stream shortwave will come onshore over
the northwestern U.S. and eventually phase with the trough over the
southwestern U.S.. With increasing southerly flow, low level
moisture from the gulf will make it's way into forecast area on
Wednesday. This combined with decent lift will generate widespread
light rain ahead of surface cold front over portions of central
Missouri by midday Wednesday and spread eastward across rest of
forecast area through Wednesday night. As this is going on, northern
stream shortwave will dive south and slow the progression of upper
level trough and deepen it over the central U.S.. Rain will persist
over the forecast area through Thursday with colder air filtering in
by Thursday night, so will see rain become mixed with then
eventually change over to mostly snow before coming to an end midday
on Friday.

As for temperatures, they will be above normal on Wednesday, then
with increasing chances of rain, highs will be near normal for the
remainder of the forecast period.

Byrd

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 520 PM CST Sat Dec 15 2018

An area of MVFR clouds developed over parts of southeast Missouri
over the past hour. Latest short range guidance has these clouds
persisting for the next 2-3 hours before dissipating. VFR flight
conditions are expected to prevail across the remainder of the
area this evening. There is the potential for fog after midnight
as high pressure builds across the area and the wind becomes light
and variable. However, am not sure how widespread fog might be or
how low visibility will get. Some of the most reliable visibility
guidance is showing little if any fog, so confidence is low. Any
fog that does develop should dissipate quickly after sunrise and
VFR conditions are expected to prevail on Sunday.

SPECIFICS FOR KSTL:

2100 ft clouds in the metro area kind of developed out of nowhere
over the past hour. Latest satellite loop shows the clouds
expanding in coverage, but also moving west-southwest away from
the terminal at the same time. Latest short range guidance
suggests these clouds will persist for a few hours before
dissipating. Think the majority of that time it should remain
scattered with an occasional increase to broken. VFR flight
conditions are expected to prevail after the clouds dissipate.
There is some potential for fog to develop around sunrise, but
confidence is low at this time. Will monitor closely this evening
and update if fog looks more likely.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     30  56  29  48 /   0   0   0   0
Quincy          27  52  26  45 /   0   0   0   0
Columbia        29  55  26  48 /   0   0   0   0
Jefferson City  28  55  25  51 /   0   0   0   0
Salem           32  51  30  46 /   5   0   0   0
Farmington      24  56  29  50 /   0   0   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Dec 15, 3:43 PM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
343 PM CST Sat Dec 15 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
343 PM CST Sat Dec 15 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Tilly

Nearby

River Flood Warnings in Missouri, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.